- Research Article
- Open Access
The Boundary Value Problem of the Equations with Nonnegative Characteristic Form
Boundary Value Problems volume 2010, Article number: 208085 (2010)
We study the generalized Keldys-Fichera boundary value problem for a class of higher order equations with nonnegative characteristic. By using the acute angle principle and the Hölder inequalities and Young inequalities we discuss the existence of the weak solution. Then by using the inverse Hölder inequalities, we obtain the regularity of the weak solution in the anisotropic Sobolev space.
Keldys  studies the boundary problem for linear elliptic equations with degenerationg on the boundary. For the linear elliptic equations with nonnegative characteristic forms, Oleinik and Radkevich  had discussed the Keldys-Fichera boundary value problem. In 1989, Ma and Yu  studied the existence of weak solution for the Keldys-Fichera boundary value of the nonlinear degenerate elliptic equations of second-order. Chen  and Chen and Xuan , Li , and Wang  had investigated the existence and the regularity of degenerate elliptic equations by using different methods. In this paper, we study the generalized Keldys-Fichera boundary value problem which is a kind of new boundary conditions for a class of higher-order equations with nonnegative characteristic form. We discuss the existence and uniqueness of weak solution by using the acute angle principle, then study the regularity of solution by using inverse Hölder inequalities in the anisotropic Sobolev Space.
We firstly study the following linear partial differential operator
where is an open set, the coefficients of are bounded measurable, and the leading term coefficients satisfy
We investigate the generalized Keldys-Fichera boundary value conditions as follows:
with and , where .
The leading term coefficients are symmetric, that is, which can be made into a symmetric matrix . The odd order term coefficients can be made into a matrix is the outward normal at . and are the eigenvalues of matrices and , respectively. and are orthogonal matrix satisfying
The boundary sets are
At last, we study the existence and regularity of the following quasilinear differential operator with boundary conditions (1.3)–(1.5):
2. Formulation of the Boundary Value Problem
For second-order equations with nonnegative characteristic form, Keldys  and Fichera presented a kind of boundary that is the Keldys-Fichera boundary value problem, with that the associated problem is of well-posedness. However, for higher-order ones, the discussion of well-posed boundary value problem has not been seen. Here we will give a kind of boundary value condition, which is consistent with Dirichlet problem if the equations are elliptic, and coincident with Keldys-Fichera boundary value problem when the equations are of second-order.
We consider the linear partial differential operator
where is an open set, the coefficients of are bounded measurable functions, and
Let be a series of functions with . If in certain order we put all multiple indexes with into a row , then can be made into a symmetric matrix . By this rule, we get a symmetric leading term matrix of (2.1), as follows:
Suppose that the matrix is semipositive, that is,
and the odd order part of (2.1) can be written as
where is the Kronecker symbol. Assume that for all , we have
We introduce another symmetric matrix
where is the outward normal at . Let the following matrices be orthogonal:
where is the transposed matrix of are the eigenvalues of and are the eigenvalues of . Denote by
For multiple indices means that . Now let us consider the following boundary value problem,
for all and , where .
We can see that the item (2.13) of boundary value condition is determined by the leading term matrix (2.2), and (2.12) is defined by the odd term matrix (2.6). Moreover, if the operator is a not elliptic, then the operator
has to be elliptic.
In order to illustrate the boundary value conditions (2.11)–(2.13), in the following we give an example.
Given the differential equation
Here . Let and , then the leading and odd term matrices of (2.15) respectively are
and the orthogonal matrices are
We can see that , and as shown in Figure 1.The item (2.12) is
and the item (2.13) is
for all and . Since only , hence we have
however, and , therefore,
Thus the associated boundary value condition of (2.15) is as follows:
which implies that is free on
In general the matrices and arranged are not unique, hence the boundary value conditions relating to the operator may not be unique.
When all leading terms of are zero, (2.10) is an odd order one. In this case, only (2.11) and (2.12) remain.
Now we return to discuss the relations between the conditions (2.11)–(2.13) with Dirichlet and Keldys-Fichera boundary value conditions.
It is easy to verify that the problem (2.10)–(2.13) is the Dirichlet problem provided the operator being elliptic (see ). In this case, for all . Besides, (2.13) run over all and , moreover is nondegenerate for any . Solving the system of equations, we get .
When , namely, is of second-order, the condition (2.12) is the form
and (2.13) is
thus the condition (2.13) is the form
It shows that when , (2.12) and (2.13) are coincide with Keldys-Fichera boundary value condition.
Next, we will give the definition of weak solutions of (2.10)–(2.13) (see ). Let
where is defined by
We denote by the completion of under the norm and by the completion of with the following norm
is a weak solution of (2.10)–(2.13) if for any , the following equality holds:
We need to check the reasonableness of the boundary value problem (2.10)–(2.13) under the definition of weak solutions, that is, the solution in the classical sense are necessarily the solutions in weak sense, and conversely when a weak solution satisfies certain regularity conditions, it will surely satisfy the given boundary value conditions. Here, we assume that all coefficients of are sufficiently smooth.
Let be a classical solution of (2.10)–(2.13). Denote by
Thanks to integration by part, we have
Since , we have
Because satisfies (2.12),
From the three equalities above we obtain (2.30).
Let be a weak solution of (2.10)–(2.13). Then the boundary value conditions (2.11) and (2.13) can be reflected by the space . In fact, we can show that if , then satisfies
Evidently, when , we have
If we can verify that for any , (2.36) holds true, then we get
which means that (2.35) holds true. Since is dense in , for given, let and in . Then
Due to satisfying (2.36), hence satisfies (2.36). Thus (2.31) is verified.
When (2.2) is a diagonal matrix, then (2.13) is the form
where In this case, the corresponding trace embedding theorem can be set, and the boundary value condition (2.13) is naturally satisfied. On the other hand, if the weak solution of (2.10)–(2.13) belongs to for some , then by the trace embedding theorems, the condition (2.13) also holds true.
It remains to verify the condition (2.12). Let satisfy (2.30). Since , hence we have
On the other hand, by (2.30), for any , we get
Because the coefficients of are sufficiently smooth, and is dense in , equality (2.41) also holds for any . Therefore, due to , we have
From (2.36), one drives
From (2.30) and (2.42), one can see that
Noticing in , one deduces that satisfies (2.12) provided Finally, we discuss the well-posedness of the boundary value problem (2.10)–(2.13).
Let be a linear space, and be the completion of , respectively, with the norm . Suppose that is a reflexive Banach space and is a separable Banach space.
A mapping is called to be weakly continuous, if for any in , one has
Lemma 2.7 (see ).
Suppose that is a weakly continuous, if there exists a bounded open set , such that
then the equation has a solution in .
Theorem 2.8 (existence theorem).
Let be an arbitrary open set, and . If there exist a constant and such that
where is the component of corresponding to , then the problem (2.10)–(2.13) has a weak solution in .
Let be the inner product as in (2.31). It is easy to verify that defines a bounded linear operator . Hence is weakly continuous (see ). From (2.42), for we drive that
Hence we obtain
Thus by Hölder inequality (see ), we have
By Lemma 2.7, the theorem is proven.
Theorem 2.9 (uniqueness theorem).
Under the assumptions of Theorem 2.8 with in (2.48). If the problem (2.10)–(2.13) has a weak solution in , then such a solution is unique. Moreover, if in , , then the weak solution of (2.10)–(2.13) is unique.
Let be a weak solution of (2.10)–(2.13). We can see that (2.30) holds for all . Hence is well defined. Let . Then from (2.49) it follows that , we obtain , which means that the solution of (2.10)–(2.13) in is unique. If all the odd terms of , then (2.30) holds for all , in the same fashion we known that the weak solution of (2.10)–(2.13) in is unique. The proof is complete.
In next subsection, we can see that under certain assumptions, the weak solutions of degenerate elliptic equations are in .
3. Existence of Higher-Order Quasilinear Equations
Given the quasilinear differential operator
Let , the odd order part of (3.1) be as that in (2.4), , and be the same as those in Section 2. The leading matrix is
and the eigenvalues are . We denote
We consider the following problem:
Denote the anisotropic Sobolev space by
whose norm is
when all for , then the space is denoted by . is termed the critical embedding exponent from to , if is the largest number of the exponent in where , and the embedding is continuous.
For example, when is bounded, the space with norm is an anisotropic Sobolev space, and the critical embedding exponents from to are .
Suppose that the following hold.
The coefficients of the leading term of satisfy one of the following two conditions:
There is a constant such that
There are functions with , such that
There is a constant such that
where or .
There is a constant such that
where is a critical embedding exponent from to . Let be defined by (2.27) and be the completion of under the norm
and be the completion of with the norm
is a weak solution of (3.3), if for any , we have
Under the conditions , if , then the problem (3.3) has a weak solution in .
Denote by the left part of (3.12). It is easy to verify that the inner product defines a bounded mapping by the condition .
Let , by , one can deduce that
Noticing that , , , by Hölder and Young inequalities (see), from (3.13) we can get
Ones can easily show that the mapping is weakly continuous. Here we omit the details of the proof. By Lemma 2.7, this theorem is proven.
In the following, we take an example to illustrate the application of Theorem 3.1.
We consider the boundary value problem of odd order equation as follows:
where is an unit ball in , see Figure 2
The odd term matrix is
It is easy to see that
The boundary value condition associated with (3.15) is
Applying Theorem 3.1, if , then the problem (3.15)–(3.18) has a weak solution .
4. -Solutions of Degenerate Elliptic Equations
We start with an abstract regularity result which is useful for the existence problem of -solutions of degenerate quasilinear elliptic equations of order . Let be the spaces defined in Definition 2.6, and be a reflective Banach space, at the same time .
Under the hypotheses of Lemma 2.7, there exists a sequence of in such that . Furthermore, if, we can derive that , is a constant, then the solution of belongs to .
In the following, we give some existence theorems of -solutions for the boundary value conditions (4.3)–(4.5) of higher-order degenerate elliptic equations.
First, we consider the quasilinear equations
where . Now, we consider the following problem
The boundary value condition associated with (4.1) is given by (4.3)–(4.5). Suppose that is bounded, and the following assumptions hold.
The condition (3.6) holds, and there is a continuous function on such that
is a measure zero set in , and there is a sequence of subdomains with cone property such that and
The positive definite condition is
where is a constant, or for .
The structure conditions are
where is a constant, , is the critical embedding exponent from to .
Let be defined by (2.27) and be the completion of with the norm
is a weak solution of (4.2)–(4.5), if for any , the following equality holds:
Under the assumptions , if , then the problem and (4.2)–(4.5) has a weak solution . Moreover, if there is a real number , such that
then the weak solution
According to Lemma 4.1, it suffices to prove that there is a constant such that for any ( is as that in Section 3) with , we have
From (4.10) we know
Due to and we have
Noticing that , and consequently we have
where the or , is the critical embedding exponent from to . By the reversed Hölder inequality (see )
Then we obtain
From (4.15) and (4.17), the estimates (4.12) follows. This completes the proof.
Next, we consider a quasilinear equation
Suppose that the following holds.
There is a real number such that
The structural conditions are
where C is a constant, , are the critical embedding exponents from to .
Let the conditions and be satisfied. If , then the problem (4.2)–(4.5) has a weak solution .
The proof of Theorem 4.4 is parallel to that of Theorem 4.3; here we omit the detail.
Keldys MV: On certain cases of degeneration of equations of elliptic type on the boundry of a domain. Doklady Akademii Nauk SSSR 1951, 77: 181-183.
Oleinik OA, Radkevich EV: Second Order Equation with Nonnegative Characteristic Form. Plennum Press, New York, NY, USA; 1973.
Ma T, Yu QY: The Keldys-Fichera boundary value problems for degenerate quasilinear elliptic equations of second order. Differential and Integral Equations 1989,2(4):379-388.
Chen ZC: The Keldys-Fichera boundary value problem for a class of nonlinear degenerate elliptic equations. Acta Mathematica Sinica. New Series 1993,9(2):203-211. 10.1007/BF02560051
Chen Z-C, Xuan B-J: On the Keldys-Fichera boundary-value problem for degenerate quasilinear elliptic equations. Electronic Journal of Differential Equations 2002, (87):1-13.
Li SH: The first boundary value problem for quasilinear elliptic-parabolic equations with double degenerate. Nonlinear Analysis: Theory, Methods & Applications 1996,27(1):115-124. 10.1016/0362-546X(94)00334-E
Wang L: Hölder estimates for subelliptic operators. Journal of Functional Analysis 2003,199(1):228-242. 10.1016/S0022-1236(03)00093-4
Li LM, Ma T: Regularity of Keldys-Fichera boundary value problem for gegenerate elliptic equations. Chinese Annals of Mathematics, Series B 2010,31(B(5–6)):1-10.
Ma T: Weakly continuous method and nonlinear differential equations with nonnegative characteristic form, Doctoral thesis. 1989.
Ma T, Yu QY: Nonlinear partial differential equations and weakly continuous methed. In Nonlinear Analysis. Edited by: Chen W. Lanzhou Univ. Press; 1990:118-213.
Ladyzhenskaya OA, Uraltseva NN: Linear and Quasilinear Equations of Elliptic Type. 2nd edition. Izdat. "Nauka", Moscow, Russia; 1973:576.
Gilbarg D, Trudinger NS: Elliptic Partial Differential Equations of Second Order, Grundlehren der Mathematischen Wissenschaften, Vol. 22. Springer, Berlin, Germany; 1977:x+401.
Temam R: Infinite-Dimensional Dynamical Systems in Mechanics and Physics, Applied Mathematical Sciences. Volume 68. Springer, New York, NY, USA; 1988:xvi+500.
Adams RA: Sobolev Spaces, Pure and Applied Mathematics, Vol. 6. Academic Press, London, UK; 1975:xviii+268.
This project was supported by the National Natural Science Foundation of China (no. 10971148).